Follow Us On Facebook


Home Journal of Nursing Publish Search Advertise With Us

Bookmark the RN Journal in your Favorites File for easy reference!



Journal of Nursing

Medication Induced Bradycardia

Gina Noggle RN BSN [email protected]


In medicine there is never a playbook about how things are going to unfold and this is especially true when it comes to recovering from surgery and anesthesia. For example, sometimes as nurses we give medications to treat one symptom and unintentionally cause another .GS was a perfect example of that.

G.S was a 50-year-old male who came to the PACU status- post revision of an AV fistula because of an aneurysm. He was supposed to go home that day but because of an adverse drug reaction he ended up in the ICU overnight. GS was not the average patient to begin with; he had some severe chronic blood pressure and kidney issues and was currently awaiting a kidney transplant. The CRNA reported that upon awakening in the OR GS had become so violent that he had caused re-bleeding into the new surgical site and had to be put back to sleep and re-operated on!

GS slept for the first 30 minutes after arrival to PACU .His vitals were within normal limits until he woke up and started complaining of pain and his blood pressure began trending upwards. I was told in report that he had high blood pressures during the case requiring medication. His current pressure was 180/91 and his HR 68 so I medicated him as ordered with 10 mg of labetolol IV. The labetolol brought his pressure down nicely but unfortunately after about 30 minutes his heart rate changed abruptly into a sinus bradycardia in the 30’s. Despite his very low heart rate GS was alert and oriented with a stable blood pressure of 110/65. I grabbed atropine to have on hand and called for anesthesia stat. His anesthesiologist was there in minutes and administered him glycopyrolate 0.2mg intravenous with no effect. In addition, the anesthesiologist suggested we try atropine 0.5 mg which I administered, but that also had no effect. The anesthesiologist felt that his heart rate was due to the beta-blocking effect of the labetolol and he stated that he was OK with the patient’s heart rate as long as his blood pressure was stable and he remained asymptomatic. An EKG was done showing sinus bradycardia with no ST changes noted. However, as a precaution , a stat cardiology consult was paged out, labs were drawn and sent as ordered by anesthesia and he was upgraded to ICU status for overnight observation.

While waiting for the cardiology consult, GS began complaining of a lot of pain. I explained to him that I could not give him narcotics for fear that the medication might drop his blood pressure. I suggested IV Tylenol for pain control to the anesthesiologist and he agreed. The Tylenol was given and it appeared to help GS’s pain as he began to drift off to sleep. GS’s heart rate was still in the low 30's but his blood pressure remained stable at 105/45.

Cardiology returned the page and I briefed them on the patient’s status. The plan of care was to continue to monitor the patient and treat with glucagon 1mg intravenous if he became symptomatic. An EKG was repeated as ordered, with no changes noted. I continued to monitor GS closely while he slept. About three hours after GS's initial heart rate went down I noticed that his blood pressure was now trending downwards to the low 90’s-mmhg systolic. This made me nervous and although he was still oriented x 3 without any complaints of chest pain, dizziness, or shortness of breath, I knew that it was important to address his blood pressure promptly. Cardiology was made aware and they recommended a 250ml normal saline bolus, which I initiated immediately, effectively bringing his blood pressure back up above 100mmhg systolic.

By now GS's lab results were coming back and I was called to the phone for a critical value of potassium 7.7 reported by the laboratory. At this point I was thinking to myself “What else could possibly go wrong?” To answer my own question, GS started complaining of nausea and began vomiting. Once more I jumped into action and medicated GS for nausea with Zofran from the standing PACU orders and then notified the cardiologist of the critical potassium level. Cardiology gave me orders and I began the treatment for high potassium, which included albuterol nebulizer 10mg, insulin 10 units intravenous and calcium gluconate 1 gram intravenous (dextrose was not ordered because his bedside glucose was 250).

Nephrology was consulted at the request of cardiology and I spoke to the on-call nephrologist who made plans to dialyze the patient that night. Thankfully, GS’s nausea improved rapidly with the Zofran and his blood pressure was remaining stable above 110mmhg systolic. With a ready ICU bed and his hyperkalemia treatment underway, I was finally ready to transport GS to the ICU after five hours of intense observation and nursing care in the PACU. By the time I delivered GS to the ICU his nausea was resolved, his heart rate was trending up into the 50's and his pain was under control.

Although the administration of labetolol unintentionally caused GS’s extreme bradycardia, with keen observation and good nursing care I was able to help GS get through that medication complication safely. He was dialyzed in the ICU overnight, and discharged home the next day without any further complications.

« Back to the Journal of Nursing


© 2000-2018 RN-Journal.com // Times Publishing, LLC
Use of this website constitutes acceptance of our 
Terms of Service Information, articles, Press Releases, videos, and links are published as a convenience to our visitors. Articles are to be used only as a reference aid. They are not intended to be used as a substitute for the exercise of professional judgment. Any questions or comments about the article should be directed to the author. We take no responsibility and give no guarantees, warranties or representations, implied or otherwise, for the content or accuracy.
Palm Tree Creative